Cefotetan-induced immune hemolytic anemia due to the drug-adsorption mechanism

Publications

Share / Export Citation / Email / Print / Text size:

Immunohematology

American National Red Cross

Subject: Medical Laboratory Technology

GET ALERTS SUBSCRIBE

ISSN: 0894-203X
eISSN: 1930-3955

DESCRIPTION

5
Reader(s)
5
Visit(s)
0
Comment(s)
0
Share(s)

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue / page

Archive
Volume 37 (2021)
Volume 36 (2020)
Volume 35 (2019)
Volume 34 (2018)
Volume 33 (2017)
Volume 32 (2016)
Volume 31 (2015)
Volume 30 (2014)
Volume 29 (2013)
Volume 28 (2012)
Volume 27 (2011)
Volume 26 (2010)
Volume 25 (2009)
Volume 24 (2008)
Volume 23 (2007)
Volume 22 (2006)
Volume 21 (2005)
Volume 20 (2004)
Volume 19 (2003)
Volume 18 (2002)
Volume 17 (2001)
Volume 16 (2000)
Volume 15 (1999)
Volume 14 (1998)
Volume 13 (1997)
Volume 12 (1996)
Volume 11 (1995)
Volume 10 (1994)
Volume 9 (1993)
Volume 8 (1992)
Volume 7 (1991)
Volume 6 (1990)
Volume 5 (1989)
Volume 4 (1988)
Volume 3 (1987)
Related articles

VOLUME 10 , ISSUE 2 (June 1994) > List of articles

Cefotetan-induced immune hemolytic anemia due to the drug-adsorption mechanism

Robert J. Eckrich / Susan Fox / Delores Mallory

Citation Information : Immunohematology. Volume 10, Issue 2, Pages 51-54, DOI: https://doi.org/10.21307/immunohematology-2019-818

License : (Transfer of Copyright)

Published Online: 22-November-2020

ARTICLE

ABSTRACT

Positive direct antiglobulin tests (DATs) associated with cephalosporin therapy have been reported, but rarely were associated with immune hemolytic anemia (IHA). In 1989, we described the first case of IHA associated with cefotetan (Cefotan™) causing hemolysis by the drug-adsorption mechanism. We now report the full details of our investigation. The patient was a 23-year-old female with a 2 1/2 year history of chronic ulcerative colitis. After 4 days of therapy with cefotetan (2 g/day), her hematocrit (Hct) decreased from 34.3% to 23.3%. The reticulocyte count was 6.9%. The DAT was 2+ (IgG only), and the serum and an eluate were nonreactive with a panel of standard reagent red blood cells (RBCs). Cefotetan therapy continued and the patient was transfused with two units of RBCs. On day 6 of therapy, the patient experienced an anaphylactoid reaction attributed to sensitivity to cefotetan. Cefotetan therapy was discontinued, the patient was treated with corticosteroids and epinephrine, and she was transfused with an additional unit of RBCs. Her Hct rose to 34.1% prior to her discharge on day 11. Further investigation revealed that the patient's serum and an eluate contained an antibody that reacted with cefotetan- and cephalothin-coated RBCs by the indirect antiglobulin test. In a monocyte monolayer assay, monocytes readily phagocytized cefotetan- and cephalothin-coated reagent RBCs but not uncoated reagent RBCs. The patient's serum did not react by the so-called immune-complex mechanism when cefotetan or cephalothin was added to the patient's serum + complement + RBCs.

You don't have 'Full Text' access of this article.

Purchase Article Subscribe Journal Share